I was wondering if we were more susceptible to getting sick than others since PMR is an autoimmune disease?
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
In addition to the common thin skin, heartburn and weight gain, I had a rash that was very noticeable at high doses of Prednisone. It would usually appear in the evening, was red, and sometimes itches. At its worst, it covered about half my body. Prednisone is a TREATMENT for hives and rashes and should have helped, but it did the opposite. I challenged with food and drink and found no correlation. My dermatologist was stumped but put me on high dose of antihistamines, which worked. It hasn’t come back as I lower the Pred.
I’ve also experienced a pulled muscle or charley horse in my calf that wouldn’t go away. A Doppler ultrasound found no venous blockage and a cardiovascular surgeon found no arterial issue. Eventually it went away ( two months). I think every injury takes much longer to heal while on Pred. Hope this helps others.
Jump to this post
@bfafpa "I think every injury takes much longer to heal while on Pred." Yes, steroids are known to inhibit healing – when I needed ortho surgery I had to go off prednisone for quite a while before and after.
Hello everyone, I hope you are all safe and keeping well from this coronavirus. I wanted to share my good news with you all, I am now prednisone free and have been for 5 weeks…Yahoo! It was a long struggle to get off the last 1mg but finally achieved it and now feeling relieved that I can be off this drug. Have had a little stiffness in my shoulders but not much and have been rubbing a CBD balm into the area which has helped. I wanted to know if anyone has had low blood pressure after taking prednisone and then coming off as mine has dropped quite a bit. Thank you to John and the people that have helped me in this group it certainly helped and answered alot of my questions. I wish you all the best with your wellbeing and prednisone journey. Love and light Linda
Hello linda pc. Glad you are off of prednisone. I hate it and it makes me hungry. Since I'm waiting for them to open up elective surgeries I have gained weight, because I can't be active with my back hurting.
I'm so happy that you got off of prednisone. Sounds like you may have arthritis in your shoulders or may need to be replaced. Have you seen a doctor or surgeon for the stiffness and do you have pain with it? Take care.
Hi Linda @lindapc, That's great news that you have been able to taper off of prednisone. I think a little stiffness is pretty normal. I also have high blood pressure and take medication for that but didn't notice any drop of my BP after tapering off of prednisone but others may be affected differently. Are you doing any exercises to help with the stiffness?
Hi john, My husband had high blood pressure too and his doctor sent him to a heart doctor. He put him on another med plus the one he was on. Also, gave him a water pill. It had dropped to normal or below. Sounds like you need another medicine to help with the one you are taking and haven't noticed any difference. I didn't know that Prednisone could cause high BP.
Hi @lilyoaws — Actually I've been on the same blood pressure meds for over 25 years when I participated in a heart study at Mayo Clinic Rochester and they determined that my high blood pressure was caused by hypertension and switched me to Spironolactone and Hydrochlorothiazide which is in the diuretic class. My blood pressure has been fairly stable while on the medications even when I had my 2 episodes of PMR and was on prednisone for a few years.
Hello Lilpaws, that you for your good wishes. No I have not been to specialists for surgery as I did not have arthritis before I had the bout of polymyalgia and I think the stiffness is related to that as I do not have it everyday. So sorry to hear about your back, yes it was hard for me also with excercise and I gained around 10kg. I have gone on the 5×2 diet and slowly loosing the gained weight. Thank you again for your wishes and good luck for the future.
I had good news today. My surgeons assistant sent a message that they are waiting for their governor to release having elective surgeries. He's going to talk with my surgeon today and get it planned out that is the surgery and then when the governor opens up elective surgeries they can get me scheduled. I have been having anxiety over it. Just knowing when they can do the surgery will help. I'm in pain most of the time.Thank you for caring. I hope you get some help. Mayo Clinic is great!
Hi @kathylovgren, I see that your previous post with a similar question was moved by @colleenyoung to the following discussion. Did you get a chance to read through the discussion and find answers to your question?
> Groups > Polymyalgia Rheumatica (PMR) > Polymyalgia Rheumatica (PMR), prednisone and Coronavirus COVID-19
I haven't seen any PMR specific information for COVID-19. Mayo Clinic has a webpage dedicated to COVID-19 that has a topic for how to reduce your risks.
Did you see the new Group added to Connect for COVID-19? It has a lot of discussions that you might find helpful during this stressful time.
Mayo Clinic News Network has a page on COVID-19 that is continually updated with helpful information, podcasts and question and answer topics.
Hello all – new to this chat. I am 68 and haver had PMR for 8 months. Presently down to alternating 6.5/7 mg. I want to get off this ASAP because of COVID-19. I believe I can tolerate a recurrence if I continue to decrease the dose however am I more prone to contract corona being on a low-dose of prednisone OR having a sed rate and CRP off the charts? Thanks Bill
Hi Bill @charlie333, Welcome to Mayo Clinic Connect. I think all of us that have had PMR can understand wanting to get off of prednisone as soon as possible even before COVID-19 reared it's ugly head. My PMR has been in remission a little over 2 years now but it took me a year and a half to taper off of prednisone. The first time my PMR showed up was about 10 years earlier and took me 3-1/2 years to taper off of prednisone. I'm 77 now and a high risk if I were to contract COVID-19.
I have no medical training or background but I don't think being on prednisone has anything to do with contracting COVID-19 but think it would make getting infected with COVID-19 worse for us. Have you talked to your rheumatologist about your concerns?
Very helpful – thanks!
Hi, I am on my 3rd bout of PMR. I am 73. The first time was 16 years ago and it took me 2 years to get off prednisone. It didn’t recur until about 2 1/2 years ago and I got off prednisone in 10 months, but then it recurrred 10 months later. I have now been on prednisone since December 2019, with dose raised to 10 mg in January. I am now on 8 mg. In retrospect, I think I came off prednisone too quickly 2 years ago.. Either I am having a recurrence or it never really went away. I am going slow this time. My rheumatologist’s office sent out a notice saying drugs one would need to come off of if you got Covid. On the list was a dose of prednisone over 20 mg. So my 8 is well below that. I have always found it devilishly hard to make the small changes like going from 5 to 4 to 3, etc. I am taking my time this time, hoping I can get it back in remission. I think our goal is social distancing and avoiding Covid if we can. (In my case, it means social distancing from kids and grandkids, sigh).
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In